Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 84, NWS Denver/Boulder, CO

June 13, 2019Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 13, 2019, 5:34 PM MDT for Elbert County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2019, 5:34 PM MDT (23:34 UTC)
Expired
Jun 13, 2019, 6:15 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 2:20 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
220 PM MDT Thu Jun 13 2019

.SHORT TERM...(This evening through Friday)
Issued at 220 PM MDT Thu Jun 13 2019

Still expecting isolated to scattered thunderstorms to track east
across the area late this afternoon and evening. Precipitable
water values are not impressive with values ranging from a half
inch to three-quarters of an inch. Because of this, expect storms
to be high based and produce mainly gusty winds. As storms
progress eastward, moisture is a little better. This along with
better instability may lead to a storm or two to approach severe
limits. Hi-Res models indicate a batch of showers and storms will
track across far northeast Colorado around 03Z, thus have the
highest PoPs in this area. Convection will decrease and end late
this evening as the airmass stabilizes.

Westerly flow aloft will continue for Friday. Temperatures look
similar to today with readings climbing into the lower to mid 80s.
Models show a big difference in the amount of moisture and
instability for Friday afternoon. The NAM/RAP models show mid 40s
to lower 50s dew points with CAPE climbing to 1000 to 2000 J/kg.
The GFS and ECMWF advertise that moisture will be much less and
similar to today. CAPEs remain less than 700 J/kg, thus limiting
the severe threat. Low level winds should remain a westerly
component for most of the day, so believe the drier and less
unstable airmass is the way to go. Most of the models show storms
form earlier, by early afternoon. Because of the limited moisture,
main threat from the storms will again be gusty outflow winds. If
storms can find more moisture and instability, they could
approach severe limits. Best chance for this will be over eastern
Colorado.

.LONG TERM...(Friday night through Thursday)
Issued at 220 PM MDT Thu Jun 13 2019

For Friday night into Saturday, upper level flow will be NW with a
trough extending from Utah into New Mexico by 00z Saturday. Over
Colorado, a shortwave will be pushing East into Kansas Friday
evening with increased moisture levels and storms pushing East into
the evening hours. Instability will remain high with cooling aloft
over the far eastern plains past 00z. Better deep layer shear and
lapse rates occur further to the SSE however, storms could still
produce brief moderate to heavy rain with hail and gusty winds.

The upper trough that was over Utah will progress SE over Colorado
through the morning hours on Saturday. There will be some modest
lift with increasing moisture in the mid levels with slight cooling
aloft as north flow pushes into Colorado. This will help to fire off
showers and thunderstorms over the higher terrain by the afternoon
and move onto the plains into the evening hours. Models show
deepening high pressure centers aligning along the foothills that
will help to increase NNE winds at the surface. This will increase
upslope low level flow along the southern foothills and Palmer
Divide area that could result in a higher chance of strong storms
capable of moderate to heavy rainfall. Storm motions are weak and
predominately to the East so storms are expected to mainly impact
areas along the foothills and South of I-70 into the evening hours
on Saturday. Main concerns with these storms is with the amount of
rain that could fall over already high streams and rivers. PW values
at this time are still showing values between 0.80 and close to an
inch over the eastern plains that will help to bring heavy rain
potential. I will note that the higher terrain shows slightly lower
PW values with more modest moisture so while brief moderate showers
with storms are possible, I am currently not concerned with river
levels over the northern mountains.

Sunday, models have the shortwave over southern CO and pushing into
the OK panhandle. Moisture in the mid and lower levels will remain
high with cloud cover expected through the morning hours. There will
be enough moisture over the higher terrain through the afternoon
that with combined with diurnal heating will produce some
convection. For the plains, storms may have a difficult time
initiating with some stability, however model soundings are showing
some cooling aloft with increased CAPE values across the far eastern
plains that could sustain storm formation. Will maintain a chance of
storms east of I-25 for the late afternoon hours on Sunday.
Temperatures for the weekend will be on the cooler side with highs
reaching into the mid to upper 70s.

For the start of the week, upper level flow turns more zonal with an
incoming shortwave. Models diverge on the speed and placement of the
shortwave by Monday afternoon. There is some drying aloft Monday
afternoon with some increasing mid-level moisture moving into the
northern mountains through the morning. This will help to bring
showers and thunderstorms to the mountains by the afternoon. Some
storms will move over the plains, however models are hinting at a
dry pocket over the Denver metro with better moisture further East
that could help to revitalize storms as they progress eastward. By
Tuesday, upper level flow turns more westerly with increased drying
along the Front Range. This will lesson chances slightly for storms
over the Denver area for Tuesday, however storms will still be
possible across the higher terrain and far eastern plains.
Temperatures will continue to be below seasonal normal with highs in
the 70s through Tuesday.

By midweek, an upper trough is pushing SSE out of Canada with
increasing stability across Colorado. Conditions are looking dry on
Wednesday with temperatures reaching back into the mid 80s. This
drying trend continues through Thursday with a dry cold front moving
South during the morning hours that will help to stabilize the atm
and bring temperatures down slightly into the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 220 PM MDT Thu Jun 13 2019

Isolated thunderstorms are expected to track across the Denver
area after 21Z. They will produce outflow winds and likely result
in a wind shift or two at the Denver airports. If a storm directly
moves over a terminal, brief heavy rain and small hail will be
possible. The threat for storms will end around 03Z. Additional
thunderstorms are expected Friday after 18Z. Chances for storms
will be slightly better than today. Other than thunderstorms and
the gusty winds associated with them, no other weather issues are
expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, Jun 13, 11:03 AM MDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Thu Jun 13 2019

COZ030>051-141715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Thu Jun 13 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to form along the Front Range
this afternoon and progress eastward through the afternoon and
evening. The initial storms along the Front Range are expected to
produce gusty outflow winds to 50 mph. A few of the storms may
produce brief heavy rain and small hail. As storms track across
eastern Colorado they will encounter more moisture and produce
more rainfall. A few of these storms could become severe with hail
to one inch in diameter and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are likely over the mountains Friday
afternoon, with scattered storms on the plains in the afternoon
and evening. There is a chance for a few severe storms Friday
east of the I-25 corridor. Saturday and Sunday will be a little
cooler with a good chance of showers and thunderstorms, but a
lower risk of severe weather. Some of the storms over the weekend
could produce moderate to heavy rain.

For the start of next week, it will be a bit warmer but there will
still be a low level of thunderstorm activity including a threat
of a few severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:51 PM MDTSpecial Weather StatementBOUWashington39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.